Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48 .

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

$n$-unisolvent sets and flat incidence structures
HTML articles powered by AMS MathViewer

by Burkard Polster PDF
Trans. Amer. Math. Soc. 350 (1998), 1619-1641 Request permission

Abstract:

For the past forty years or so topological incidence geometers and mathematicians interested in interpolation have been studying very similar objects. Nevertheless no communication between these two groups of mathematicians seems to have taken place during that time. The main goal of this paper is to draw attention to this fact and to demonstrate that by combining results from both areas it is possible to gain many new insights about the fundamentals of both areas. In particular, we establish the existence of nested orthogonal arrays of strength $n$, for short nested $n$-OAs, that are natural generalizations of flat affine planes and flat Laguerre planes. These incidence structures have point sets that are “flat” topological spaces like the Möbius strip, the cylinder, and strips of the form $I \times \mathbb {R}$, where $I$ is an interval of $\mathbb {R}$. Their circles (or lines) are subsets of the point sets homeomorphic to the circle in the first two cases and homeomorphic to $I$ in the last case. Our orthogonal arrays of strength $n$ arise from $n$-unisolvent sets of half-periodic functions, $n$-unisolvent sets of periodic functions, and $n$-unisolvent sets of functions $I\to \mathbb {R}$, respectively. Associated with every point $p$ of a nested $n$-OA, $n>1$, is a nested $(n-1)$-OA—the derived $(n-1)$-OA at the point $p$. We discover that, in our examples that arise from $n$-unisolvent sets of $n-1$ times differentiable functions that solve the Hermite interpolation problem, deriving in our geometrical sense coincides with deriving in the analytical sense.
References
Similar Articles
Additional Information
  • Burkard Polster
  • Affiliation: Department of Pure Mathematics, The University of Adelaide, Adelaide, SA 5005, Australia
  • Email: bpolster@maths.adelaide.edu.au
  • Received by editor(s): October 3, 1994
  • Received by editor(s) in revised form: July 20, 1996
  • Additional Notes: This research was supported by a Feodor Lynen fellowship.
  • © Copyright 1998 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 350 (1998), 1619-1641
  • MSC (1991): Primary 41A05, 51H15; Secondary 05B15, 51B15
  • DOI: https://doi.org/10.1090/S0002-9947-98-01912-6
  • MathSciNet review: 1407710